Hello. i am 8 weeks pregnant, and am 3 weeks out from my first prenatal visit. A general practitioner told me that as long as i stopped 2 weeks before I delivered the baby would be fine, but now I am scared because of what I have read. I take 1mg of xanax at night to sleep. I have tried to not take it and have horrible withdrawls symptoms including: insomnia, nausea, mood swings, brain zaps and headaches. After reading these other posts, i am scared to death that I am causing my baby harm. The withdrawl (withdrawal) symptoms are so bad that I cannot function at work or be a good mom to my other two, because I am so sick. I know I shouldn't be taking them, but the withdrawls are so horrible that I give into taking it every night. Any advice?
If you want off of them you should do it with the help of your doctor. The withdrawl (withdrawal) can actually harm your baby more than taking the actual drug. Don't do it on your own and I'm sure your doc will be more than happy to help you come off them and/or find you something you can take that'll be better for you and your baby.
Your GP gave you incredibly poor advice. You should NOT take Xanax during pregnancy (unless you "absolutely" must take it) since it is a Class D drug. There are plenty of much safer medications you can take during pregnancy which a knowledgeable doctor will be able to prescribe for you.
Here what you need to do: call an OBGYN and set up an appointment asap. Tell them what is going on. You need to see someone that knows what they are talking about. I would suggest you see someone this week.
In the meantime: do NOT stop taking the Xanax and do NOT attempt to tapper on your own. This is very DANGEROUS especially since you are on a relatively high dose.
I hope you feel better soon. Right now, its unlikely any damage could have been done since the placenta hasnt formed yet (will not form until close to the 2nd trimester) but you want to get good medical advice before that happens.
I agree with the others and the biggest thing is DON'T STOP taking the xanax by yourself. Wait until you see the doctor.
Xanax and other benzodiazepines are a Class D, generally, which means you shouldn't take it unless the benefits outweigh the risks.
In my case, my doctor wanted me to continue with the Klonopin I was taking for a while, now I take it if I start to get a panic attack but not regularly.
I'm not sure how high a dose 1mg of xanax is, and I'm not a doctor, but I have had to take a few meds in my pregnancy and my baby is fine. The most important thing is talking to your OB about it ASAP. Even with the meds I take, I couldn't get in to see a doctor for a few weeks and I felt it was strange that they didn't want to see me sooner as I thought it was horrible that I was taking the meds when I became pregnant. Turns out everything was okay. Everything will be okay for you, too.
I also wanted to mention that I tapered off the Klonopin by taking half every night, then 1/4, etc. and I had no withdrawls. But that's what my doc and I agreed to, yours may be different.
Here's some info about pain meds and benzodiazepines that I found in researching the meds I have to take. I hope it all goes really well for you!
Definetly call the OB and tell them.. It's possible your GP has just not seen any harm caused by xanax in babies, being in a small town and all.
Personally I feel that the greater risk of problems related to these types of meds increases with the dose. A lot of times in trials they give the test animal really high doses of the med they are testing.
The problem with pain meds and benzodiazepines is that they haven't really done much study on humans because it would be unethical to test drugs on an unborn baby. They have been following cases of women who seriously need these meds, though, and finding that some are more safe than they thought and some are more harmful.
Try not to stress out about it as a rise in some stress hormones such as cortisol is being shown to cause some issues. That is why in some cases they would rather you take the med and keep the cortisol down.
just as an update. I called my OB today. She suggested I STOP taking the xanax completely and ordered me some ambien if i experienced insomnia. thanks for all your advice, please keep me in your thoughts as I will need some strength to get through the other withdrawls of stopping the xanax.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.